• Does chronic occupational exposure to volatile anesthetic agents influence the rate of neutrophil apoptosis?

      Goto, Y; Gallagher, J; Fanning, N; Wang, J; McCusker, S; Redmond, P; Shorten, G; Department of Anaesthesia and Intensive Care Medicine, Cork University Hospital, , University College Cork, Ireland. (2012-02-03)
      PURPOSE: The purpose of this preliminary investigation was to determine whether the rate of neutrophil apoptosis in health care workers is influenced by exposure to volatile anesthetic agents. METHODS: Percentage neutrophil apoptosis (Annexin-V FITC assay) was measured in health care workers (n = 20) and unexposed volunteers (n = 10). For the health care workers, time weighted personal exposure monitoring to N2O, sevoflurane and isoflurane was carried out. RESULTS: The sevoflurane and isoflurane concentrations to which health care workers were exposed were less than recommended levels in all 20 cases. Percent apoptosis was less at 24 (but not at one and 12) hr culture in health care workers [50.5 (9.7)%; P = 0.008] than in unexposed volunteers [57.3 (5.1)%]. CONCLUSION: Inhibition of neutrophil apoptosis at 24 hr culture was demonstrated in health care workers chronically exposed to volatile anesthetic agents. Exposure was well below recommended levels in the both scavenged and unscavenged work areas in which the study was carried out. Further study is required to assess the effect of greater degrees of chronic exposure to volatile anesthetic agents on neutrophil apoptosis.
    • The effect of the anaesthetic agent isoflurane on the rate of neutrophil apoptosis in vitro.

      Tyther, R; Fanning, N; Halligan, M; Wang, J; Redmond, H P; Shorten, G; Department of Anaesthesia and Intensive Care Medicine, Cork University Hospital, , University College Cork, Ireland. (2012-02-03)
      BACKGROUND: Volatile anaesthetic agents influence neutrophil function, and potentially, the inflammatory response to surgery. AIM: The objective of this study was to determine the effect of isoflurane (1-4%) on human polymorphonuclear neutrophil apoptosis in vitro. METHODS: Venous blood from 12 healthy volunteers was exposed to 0, 1, and 4% isoflurane delivered via a 14G Wallace flexihub internal jugular cannula, at a fresh gas flow of 0.51/min for 5 minutes. Isolated neutrophils were assessed for apoptosis at 1, 12, and 24 hours in culture using dual staining with annexin V-FITC and propidium iodide (Annexin-V FITC assay). Data were analysed using paired, one-tailed Student's t-tests. p<0.05 was considered significant. RESULTS: At 1 hour apoptosis was inhibited in the 1% (5.1 [6.8]%; p=0.017) and 4% (4.8 [4.5]%; p=0.008) isoflurane groups compared to control (11.3 [6.9]%). At 12 and 24 hours, a dose-dependent inhibition of apoptosis was demonstrated, i.e. 4% > 1% > 0%. CONCLUSION: Human neutrophil apoptosis is inhibited in a concentration-dependent manner in vitro by isoflurane in clinical concentrations.
    • Image quality associated with the use of an MR-compatible incubator in neonatal neuroimaging.

      O'Regan, K; Filan, P; Pandit, N; Maher, M; Fanning, N; Department of Radiology, Cork University Hospital, Cork, Ireland. kevin.oregan1@hse.ie (2012-04)
      MRI in the neonate poses significant challenges associated with patient transport and monitoring, and the potential for diminished image quality owing to patient motion. The objective of this study was to evaluate the usefulness of a dedicated MR-compatible incubator with integrated radiofrequency coils in improving image quality of MRI studies of the brain acquired in term and preterm neonates using standard MRI equipment.
    • Multiple sclerosis exceptionally presenting as parkinsonism responds to intravenous methylprednisolone.

      Saidha, S; Mok, T H; Butler, M; Fanning, N; Harrington, H; Department of Neurology, Mercy University Hospital, Grenville Place, Cork, Ireland. shivsaidha@physicians.ie <shivsaidha@physicians.ie> (2010-05)
      Parkinsonism due to multiple sclerosis (MS) is rare. In previously reported patients with MS-induced parkinsonism, MS manifested first, followed a typical clinical course, and parkinsonism developed later in the course of the illness. We report a 52-year-old male presenting with parkinsonism as the initial manifestation of MS, in whom a subsequent MS relapse consisted of marked deterioration in parkinsonism, a clinical pattern not previously described in MS. A brain MRI demonstrated involvement of the substantia nigra and basal ganglia. This patient illustrates that the clinical presentation and progression of MS may rarely be characterised by predominating parkinsonian features which are reversible by treatment with intravenous methylprednisolone and interferon beta1a.
    • PRES (posterior reversible encephalopathy syndrome), a rare complication of tacrolimus therapy.

      Hodnett, P; Coyle, J; O'Regan, K; Maher, M M; Fanning, N; Department of Radiology, Cork University Hospital and University College Cork, Cork, Ireland. (2009-11)
      With increasing numbers of solid organ and hematopoietic stem cell transplantations being performed, there have been significant increases in the use of immunosuppressive agents such as cyclosporine and tacrolimus. Posterior reversible encephalopathy syndrome (PRES) is a serious complication of immunosuppressive therapy use following solid organ or stem cell transplants. Clinical findings including headache, mental status changes, focal neurological deficits, and/or visual disturbances. Associated with these are characteristic imaging features of subcortical white matter lesions on computed tomography (CT) or magnetic resonance imaging (MRI). The changes in the subcortical white matter are secondary to potentially reversible vasogenic edema, although conversion to irreversible cytotoxic edema has been described. These imaging findings predominate in the territory of the posterior cerebral artery. Many studies have shown that the neurotoxicity associated with tacrolimus may occur at therapeutic levels. In most cases of PRES, the symptom complex is reversible by reducing the dosage or withholding the drug for a few days. While PRES is an uncommon complication, it is associated with significant morbidity and mortality if it is not expeditiously recognized. MRI represents the most sensitive imaging technique for recognizing PRES. This report highlights the value of MRI in prompt recognition of this entity, which offers the best chance of avoiding long-term sequelae.